Mississippi, 2018

Hail and Damaging Winds in Mississippi, May 30, 2018

May 30, 2018 · NWS MEG · 8 events in 5 counties and zones

An upper level disturbance combined with unstable conditions generated scattered severe thunderstorms across portions of north Mississippi during the afternoon and early evening hours of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance combined with unstable conditions generated scattered severe thunderstorms across portions of north Mississippi during the afternoon and early evening hours of May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 30, 11:26 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 30, 11:26 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1226 PM CDT Wed May 30 2018

.UPDATE.. /issued 1054 AM CDT Wed May 30 2018/

Morning showers and clouds have dissipated, but the morning
warmup is behind schedule across much of North Mississippi. 10:00
am temperatures are only in the middle 70s across much of North
Mississippi, but are in the low to middle 80s across most of the
remainder of the Midsouth. Knocked afternoon highs down a couple
of degrees in North Mississippi, around 88 degrees. The remainder
of the Midsouth should climb into the low 90s. Another round of
showers and thunderstorms are expected this afternoon.

&&

.DISCUSSION... /issued 634 AM CDT Wed May 30 2018/

Skies are cloudy over eastern sections of the forecast area with
mostly clear skies elsewhere. Temperatures early this morning are
in the lower 70s. The center of Alberto is currently over far
Western Kentucky and moving north. Some of the rain bands from
Alberto continue to effect northern sections of West Tennessee.
The rain bands should move out of Tennessee later this morning so
will keep the Flash Flood Watch in effect until 7 AM with no need
to extend it.

With Alberto moving out of the region, the weather pattern should
return to a more summer like one with scattered afternoon and
early evening thunderstorms. Temperatures will be warmer today
with highs around 90 degrees. On Thursday, a frontal boundary
will be over the Mid-Mississippi Valley. Scattered thunderstorms
are expected to develop ahead of the front and move toward the
forecast area. There could be some severe storms over northern
sections of West Tennessee and the Missouri bootheel with large
hail and damaging winds as the main threat. Temperatures will
remain quite warm on Thursday with highs in the lower 90s.
The cold front will move south Thursday night and Friday remaining
north of the forecast area with more thunderstorms expected.

The front is expected to die out before reaching the forecast area
Friday night so rain is not expected either Friday night or
Saturday. Another cold front will makes its way into the forecast
area for Saturday night and Sunday bringing more thunderstorms to
the region. Cooler air will move into the region on Sunday behind
the front bringing temperatures back to normal levels.

High pressure will build into the region by Sunday night bringing
somewhat drier air into the forecast area. Dry weather and near
normal temperatures are expected from Sunday night through
Tuesday.

ARS

&&

.AVIATION...

18Z TAF Set

VFR conditions are expected to continue over the next 24 to 30
hours. Main caveat will be thunderstorm development this afternoon
into the early evening hours with a shortwave moving through the
region. Left vicinity wording in all TAF sites through 00Z.
Southwest winds will remain around 10 KTS and may be gusty at
times through 00Z. Thereafter, speeds will drop to 5 KTS or less.
Winds will pick back up after 15Z.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 30, 6:05 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
705 AM CDT Wed May 30 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311415-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
705 AM CDT Wed May 30 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight risk of severe thunderstorms over portions of
northwest Tennessee and the Missouri bootheel. The main threat
from these storms will be damaging winds and large hail.

Hot and humid conditions are expected by the end of the week with
heat indices potentially exceeding 100 degrees Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

In the hours before

Special weather statement, May 30, 12:42 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
142 PM CDT WED MAY 30 2018

MSZ013-015-021>023-301915-
Lafayette MS-Pontotoc MS-Calhoun MS-Yalobusha MS-Chickasaw MS-
142 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Southwestern Pontotoc County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Eastern Yalobusha County in northwestern Mississippi...
Northwestern Chickasaw County in northeastern Mississippi...

At 142 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Banner, or 12 miles southeast of Water
Valley, moving east at 30 mph.

People in southeastern Lafayette...southwestern Pontotoc...Calhoun...
eastern Yalobusha and northwestern Chickasaw Counties should monitor
this storm closely.

LAT...LON 3387 8951 3387 8966 3402 8974 3417 8964
      3425 8909 3394 8903 3385 8951
TIME...MOT...LOC 1842Z 258DEG 28KT 3406 8944

WLC
Special weather statement, May 30, 1:24 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
224 PM CDT WED MAY 30 2018

TNZ090-091-302015-
Hardeman TN-McNairy TN-
224 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Southern Hardeman County in southwestern Tennessee...
Central McNairy County in southwestern Tennessee...

At 223 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 9 miles west of
Pocahontas, or 13 miles south of Bolivar, moving northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Hardeman and central McNairy Counties should
monitor this storm closely.

LAT...LON 3499 8897 3499 8907 3513 8915 3527 8879
      3525 8878 3525 8872 3531 8869 3530 8865
      3531 8864 3532 8866 3538 8851 3537 8848
      3507 8848
TIME...MOT...LOC 1923Z 243DEG 32KT 3508 8898
Special weather statement, May 30, 1:38 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
238 PM CDT WED MAY 30 2018

MSZ014>016-302030-
Pontotoc MS-Union MS-Lee MS-
238 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Pontotoc County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...

At 238 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Randolph, or near
Pontotoc, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pontotoc...southeastern Union and Lee Counties should
monitor this storm closely.

LAT...LON 3409 8912 3430 8918 3451 8863 3415 8860
TIME...MOT...LOC 1938Z 248DEG 33KT 3421 8909

The radar

The Columbus AFB radar (KGWX), 66 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pontotoc

When
May 30, 1:55 PM CST to 2:00 PM CST
Where
Pontotoc County, 2.62 mi NW of Plymouth to 2.01 mi WNW of Furrs
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.243, -88.916

Tree damage at the Pontotoc Country Club.

Thunderstorm Wind, Pontotoc

When
May 30, 2:02 PM CST to 2:10 PM CST
Where
Pontotoc County, 0.33 mi NNW of Furrs to 1.57 mi ENE of Furrs
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.234, -88.873

Multiple trees down in the Furrs Community. Widespread power outages.

Thunderstorm Wind, Lee

When
May 30, 2:19 PM CST to 2:25 PM CST
Where
Lee County, 0.96 mi SW of Saltillo to 0.61 mi SE of Saltillo
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.371, -88.693

Roof off a home.

Thunderstorm Wind, Tishomingo

When
May 30, 2:50 PM CST to 2:55 PM CST
Where
Tishomingo County, 6.61 mi W of Dennis to 5.23 mi W of Dennis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.570, -88.346

Large tree down at the Piney Grove Area of Bay Springs Lake.

Thunderstorm Wind, Itawamba

When
May 30, 2:51 PM CST to 3:00 PM CST
Where
Itawamba County, 0.66 mi W of Fulton to 1.43 mi ENE of Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.271, -88.432

Tree down on a shed.

Thunderstorm Wind, Tishomingo

When
May 30, 2:56 PM CST to 3:05 PM CST
Where
Tishomingo County, 1.42 mi WNW of Tishomingo to 1.64 mi ENE of Tishomingo
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.636, -88.254

Multiple trees down around Tishomingo.

Hail, Tate

When
May 30, 6:52 PM CST to 7:00 PM CST
Where
Tate County, 3.24 mi W of Senatobia to 1.4 mi W of Senatobia
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.620, -90.007

Nickel to quarter size hail fell around the fire station.

Hail, Tate

When
May 30, 6:58 PM CST to 7:05 PM CST
Where
Tate County, 0.88 mi SW of Senatobia to 0.58 mi ENE of New Town
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.612, -89.962

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754299, 754297, 754298, 754300, 754301, 754302, 754303, 754304.